New Jersey, 2009

Lightning Strikes in New Jersey, April 20, 2009

April 20, 2009 · NWS OKX · 3 events in 1 county or zone

Thunderstorms developed ahead of a warm front, resulting in numerous lightning strikes across northeastern portions of New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Thunderstorms developed ahead of a warm front, resulting in numerous lightning strikes across northeastern portions of New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Apr 20, 9:07 PM EST, 23 minutes earlier.

Area forecast discussion, Apr 20, 9:07 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1007 PM EDT MON APR 20 2009

.SYNOPSIS...
LOW PRESSURE WILL SLOWLY SPIN FROM THE MIDWEST INTO EASTERN CANADA
THROUGH THE MIDDLE OF THE WEEK...RESULTING IN UNSETTLED WEATHER
THROUGH THE PERIOD. A DRY AND INCREASINGLY MILD PATTERN WILL THEN
DEVELOP FOR THE WEEKEND. A COLD FRONTAL PASSAGE IS POSSIBLE
TOWARDS THE BEGINNING OF NEXT WEEK.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
TSTMS ARE BREAKING OUT OFF THE DELMARVA AND TRACKING NE AT AROUND
55KT. INSTABILITY ALOFT INCREASES THIS EVE WITH ELEVATED TSTMS
EXPECTED. THESE WILL ENHANCE THE RAFL AND MAY BE CAPABLE OF
PRODUCING SOME SMALL HAIL.

THE WARM FRONT IS STILL OVER THE DELMARVA SO E WINDS WILL
CONTINUE THIS EVE. GUSTS IN THE 30-35 MPH RANGE CAN BE EXPECTED.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH THURSDAY/...
TSRA OVERNIGHT...ESPECIALLY CNTRL AND ERN ZONES. COLD SFC TEMPS
ARE FCST TO KEEP A STRONG LLVL INVERSION IN PLACE...SO CONVECTIVE
WINDS ARE NOT EXPECTED ATTM. GRADIENT E WINDS WILL CONTINUE TIL
THE WARM FRONT TRACKS THRU. THIS IS PROGGED TO BE AROUND 12Z PER
MODEL SOLNS.

LINGERING AM TSRA ACROSS ERN LI/CT...THEN FCST BECOMES TRICKY.
LLVL MOISTURE AND CLOUD COVER...ALONG WITH ONSHORE FLOW...IS FCST
TO KEEP MOST OF THE CWA FAIRLY STABLE. NAM CONTINUES TO POINT TO
WRN ZONES DEVELOPING SFC BASED CAPE AROUND 900J/KG. GFS PROGS THE
SAME AREA. CAP AT H9 IS FAIRLY WEAK. A FEW STRONG TO MARGINALLY
SVR STORMS WILL BE POSSIBLE IN THE AFTN. THESE WILL PRESUMABLY
WEAKEN AS THEY TRACK TO THE ENE AT AROUND 30KT DURING THE EVE.
POPS HAVE BEEN LIMITED TO SCT COVERAGE FOR THE DAY...EVEN AREAS
WITH A STABLE BL WILL HAVE INITIATION POTENTIAL FOR SHRA/ISOLD
TSTMS WITH STEEPENING LAPSE RATES.

SHRA DIMINISH TUE NIGHT...THEN LAPSE RATES REALLY STEEPEN WED
AFTN. FCST INCLUDES MORE SCT PCPN. LOW MOISTURE ENVIRONMENT SO NOT
EXPECTED HVY PCPN. GRAUPEL IS POSSIBLE.

KEPT WED DRY ALTHO SREF WANTS TO KEEP LOW POPS WITH LINGERING
UPPER LVL TROF. HAVE HELD OFF FOR NOW TIL A BETTER CONSENSUS
DEVELOPS. GFS DRY NAM WET.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE EXTENDED PERIOD FEATURES DEEP LAYERED RIDGING SLOWLY SLIDING OFF
THE EAST COAST THROUGH THE WEEKEND...FOLLOWED BY AN APPROACHING COLD
FRONT. MODELS HAVE TRENDED SLOWER WITH FRONT...AND WITH 12Z GFS IN
BETWEEN 00Z ECMWF AND THE 12Z GEFS MEAN...OPTED FOR IT AS COMPROMISE
SOLUTION IN THE EXTENDED.

RESULT IS DRY WITH GRADUALLY MODERATING TEMPERATURES INTO THE
WEEKEND...THEN MUCH ABOVE NORMAL SATURDAY AND SUNDAY...WITH SW LOW
LEVEL FLOW AND 850 TEMPERATURES OF AT LEAST 12C...RESULTING IN HIGHS
OVER THE INTERIOR WELL INTO THE 70S SATURDAY AND SUNDAY...WITH A FEW
READINGS AROUND IF NOT A FEW DEGREES ABOVE 80 LIKELY IN THE NYC
METRO AREA. WATER TEMPERATURES IN THE 40S THOUGH WILL LIMIT COASTAL
AREAS TO THE 60S...WITH INTERIOR PORTIONS OF LONG ISLAND/CT URBAN
HEAT ISLAND AREAS REACHING THE LOWER 70S.

FOR NOW IT APPEARS RIDGE AXIS SHOULD BE FAR ENOUGH EAST...THAT THERE
COULD BE A RING OF FIRE SET UP ACROSS NW INTERIOR ZONES...SO HAVE
SLIGHT CHANCE OF THUNDER THERE SUNDAY. INCREASE POPS SUNDAY NIGHT TO
SLIGHT CHANCE...THEN CHANCE POPS MONDAY...WITH A SLIGHT CHANCE OF
THUNDER...GIVEN POTENTIAL UNSTABLE LOW TO MID LEVELS (ALLOWING FOR
ELEVATED THUNDER OVER EASTERN AREAS...AND ELEVATED IF NOT SURFACE
BASED INSTABILITY OVER THE INTERIOR). FOR NOW THINK FRONT COULD
STALL OUT NEAR THE AREA MONDAY NIGHT. DO NOTE THAT IF 12Z GEFS MEAN
IS RIGHT...WILL NEED TO SLOW ARRIVAL OF PRECIPITATION EVEN
FURTHER...AND INCREASE HIGHS ON MONDAY (WHICH FOR NOW AM RUNNING
5-10 DEGREES COOLER THAN SUNDAY DUE TO ANTICIPATED CLOUD
COVER/SHOWERS AND POSSIBLE THUNDERSTORMS).

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
IFR CONDITIONS ALL TERMINALS EXCEPT KGON...BUT THEY TOO WILL BE
COMING DOWN OVER THE NEXT FEW HOURS. WARM FRONT SLOWLY APPROACHING
FROM THE SOUTH IS EXPECTED TO REMAIN SOUTH OF LONG ISLAND UNTIL
TUE MORNING...ALTHOUGH 40-50 KT LLJ ACROSS THE EASTERN TERMINALS
COULD BE ENOUGH TO PUSH IT THROUGH BETWEEN 09Z AND 12Z.
DIFFERENCES BETWEEN GUIDANCE ON THIS...MAVS ARE SLOWER THAN METS
WITH WIND SHIFT.

SHOWERS HAVE BECOME MORE CONVECTIVE IN NATURE WITH ELEVATED
INSTABILITY MOVING INTO THE AREA. ONE CLUSTER OF TSTMS MOVING
ACROSS THE NYC METRO AREA THROUGH MIDNIGHT...WITH A LARGER AREA
OFF THE SOUTHERN NJ COAST TRACKING NE. TIMING THIS OUT...TSTMS
SHOULD REACH KISP BETWEEN 03Z AND 04Z AND KGON BETWEEN 05Z AND
06Z. ANOTHER AREA OF TSTMS OVER THE DELMARVA WILL NEED TO ALSO BE
WATCHED AS IT TRACKS NE. CBS CURRENTLY IN ALL TAF SITES...WILL
MONITOR AND AMEND TO INCLUDE TSRA ACCORDINGLY.

SCREAMING EAST WINDS AT COASTAL TERMINALS WILL GRADUALLY DIMINISH
OVERNIGHT...ESPECIALLY OVER WESTERN TERMINALS AS CENTER OF LOW
PRESSURE MOVES TOWARDS THE AREA.

IFR OR LOWER CONDS EXPECTED OVERNIGHT...AND COULD VERY WELL SEE
LIFR/VLIFR RIGHT BEFORE WARM FROPA TUE MORNING. ONCE FRONT LIFTS
NORTH EXPECT VFR OVER THE WEST WITH PARTIAL CLEARING...MVFR AT
KISP/KBDR AT BEST AND KGON WILL PROBABLY STAY DOWN ALL DAY WITH
ADVECTION FOG/STRATUS OFF THE COLDER WATERS.

SCT SHOWERS AND POSSIBLY SOME TSTMS MAY RETURN DURING THE AFTN AS
A COLD FRONT APPROACHES FROM THE WEST. MVFR CONDS ARE POSSIBLE.

OUTLOOK FOR 00Z TUESDAY THROUGH SATURDAY...MVFR CEILINGS AND
VISIBILITIES WILL BE IMPROVING AFTER 00Z WED AS COLD FRONT PUSHES
THROUGH THE AREA. GUSTY WEST WINDS SHOULD RETURN AFTER COLD
FRONTAL PASSAGE FROM LATE WED NIGHT INTO THU. ISOLATED SHOWERS AND
POSSIBLY A THUNDERSTORM WILL BE POSSIBLE WED INTO WED NIGHT AS LOW
PRESSURE MOVES NORTH OF THE AREA. HIGH PRESSURE BUILDS INTO AREA
THU AND REMAINS INTO SATURDAY WITH VFR CONDITIONS.

&&

.MARINE...
WINDS RIGHT AROUND GALE FORCE ON THE OCEAN AND ERN SOUND. HAVE
CONTINUED THE WARNING. WINDS WILL SLACKEN ACROSS THE WRN WATERS AS
A SFC LOW DEVELOPS OVERNIGHT...THEN ACROSS ALL WATERS AS THE WARM
FRONT PULLS THRU TUE MORNING. SEAS WILL REMAIN AT SCA LVLS TUE AND
WED ON THE OCEAN. MARGINAL SCA WINDS ARE POSSIBLE THU ON W WINDS.

WINDS AND SEAS SHOULD SUBSIDE BELOW SCA LEVELS OVER THE EASTERN
COASTAL WATERS THURSDAY NIGHT. OTHERWISE...SUB SCA CONDITIONS
EXPECTED THURSDAY NIGHT THROUGH AT LEAST FRIDAY NIGHT WITH DEEP
LAYERED RIDGING BUILDING IN. THERE IS A CHANCE FOR MINIMAL SCA LEVEL
SEAS OVER THE COASTAL WATERS EAST OF FIRE ISLAND INLET ON SATURDAY
WHERE PERSISTENT S-SW FLOW COULD BUILD SEAS TO UP TO 5
FT...ESPECIALLY OVER FAR SOUTHERN PORTIONS OF THOSE ZONES.

&&

.HYDROLOGY...
MDT RAIN WILL FALL OVERNIGHT. THIS WILL PRODUCE RAINFALL AMOUNTS
OF AROUND 1 IN. EMBEDDED TSTMS APPEAR LIKELY...ESPECIALLY ACROSS
LI AND CT. THIS CONVECTION WILL PRODUCE LOC HVY RAIN AND BRING
LOCALIZED AMOUNTS OF UP TO 2 IN. URBAN AND POOR DRAINAGE ADVY LVL
FLOODING WILL BE POSSIBLE IN THIS ACTIVITY.

FOR TUE...IT IS UNCERTAIN HOW UNSTABLE THE ENVIRONMENT WILL BECOME
BY AFTN. THE POTENTIAL EXISTS FOR TSTMS WHICH COULD PRODUCE LOC
HVY RAIN. THE MOST FAVORED AREA IS ACROSS NJ ZONES ATTM. SHOULD
THESE STORMS DEVELOP ACROSS THE W...STORM MORION WOULD TAKE THEM
TO THE ENE AT AROUND 30MPH. THE DEEP MOISTURE WILL BE
OFFSHORE...SO FLASH FLOODING IS NOT EXPECTED.

SCT-ISOLD PCPN WILL PROVIDE LGT AMOUNTS OF PCPN ON WED WITH NO
HYDRO CONCERNS. DRY THEREAFTER TIL A FRONT APPROACHES BY THE EARLY
PART OF NEXT WEEK. THE TRACK AND TIMING OF THE FRONT IS STILL
UNCERTAIN ATTM.

&&

.TIDES/COASTAL FLOODING...
A PROLONG EASTERLY FLOW THAT BEGAN EARLY THIS MONDAY MORNING WILL
CONTINUE INTO THIS EVENING. TIDAL DEPARTURES WERE RUNNING FROM ABOUT
1/2 FT TO 1 FT ABOVE NORMAL AT MID AFTERNOON. BY THE TIME OF THE
HIGH TIDES ALONG THE SOUTH SHORE OF LONG ISLAND AND INTO LOWER
MANHATTAN LATE THIS AFTERNOON INTO EARLY THIS EVENING...TIDAL
DEPARTURES ARE EXPECTED TO BE RUNNING ABOUT 1 1/2 FT ABOVE
ASTRONOMICAL LEVELS...WHICH WILL BE ABOUT 1 FT BELOW THE MINOR
FLOODING THRESHOLDS.

ACROSS WESTERN LONG ISLAND SOUND HIGH TIDES ARE AROUND 900 PM AND
TIDAL DEPARTURES ARE EXPECTED TO RUN ABOUT 2 FT ABOVE ASTRONOMICAL
LEVELS. THIS WILL RESULT IN HIGH TIDES ABOUT 1/2 FT BELOW THE MINOR
FLOODING THRESHOLDS.

LATE TONIGHT WINDS ARE EXPECTED TO TURN TO THE SOUTHEAST AND BECOME
LIGHTER. BY THE TIMES OF THE NEXT HIGH TIDE CYCLE EARLY TUESDAY
MORNING...FROM ABOUT 600 AM TO 930 AM ARE EXPECTED TO BE 1/2 TO 1 FT
ABOVE NORMAL...WELL BELOW THE MINOR FLOODING THRESHOLDS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ335-338.
     GALE WARNING UNTIL 6 AM EDT TUESDAY FOR ANZ330-340-345-350-353-
     355.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Apr 20, 3:04 PM EST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
404 PM EDT MON APR 20 2009

CTZ005>012-NJZ002>006-011-NYZ067>081-212015-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
404 PM EDT MON APR 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ335-338-212015-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
404 PM EDT MON APR 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-340-345-350-353-355-212015-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
404 PM EDT MON APR 20 2009

...GALE WARNING IN EFFECT UNTIL 6 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

JMC

In the hours before

Special weather statement, Apr 20, 6:18 PM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
718 PM EDT MON APR 20 2009

CTZ009-NYZ070>073-075-076-210000-
BRONX-KINGS (BROOKLYN)-NEW YORK (MANHATTAN)-NORTHERN
WESTCHESTER-QUEENS-SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-
718 PM EDT MON APR 20 2009

...A STRONG THUNDERSTORMS WILL IMPACT BRONX...SOUTHWESTERN
FAIRFIELD...KINGS (BROOKLYN)...NEW YORK (MANHATTAN)...QUEENS AND
SOUTHERN WESTCHESTER COUNTIES...

AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM CROWN HEIGHTS TO
CANARSIE TO ROCKAWAY BEACH...OR ALONG A LINE EXTENDING FROM CROWN
HEIGHTS TO FLATBUSH TO ROCKAWAY BEACH...AND MOVING NORTH AT 40 MPH.

THE STORM WILL BE...
  NEAR JACKSON HEIGHTS BY 725 PM.
  NEAR MOTT HAVEN BY 730 PM.
  NEAR RIVERDALE BY 735 PM.
  NEAR YONKERS BY 740 PM.
  NEAR NEW ROCHELLE BY 745 PM.
  NEAR DOBBS FERRY BY 750 PM.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
IN ADDITION...HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE HALF
AN INCH AN HOUR...IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE
PONDING OF WATER ON ROADWAYS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

MALOIT
Special weather statement, Apr 20, 7:14 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
814 PM EDT MON APR 20 2009

NJZ005-011-210100-
ESSEX-UNION-
814 PM EDT MON APR 20 2009

...A DEVELOPING THUNDERSTORM WILL IMPACT WESTERN ESSEX AND WESTERN
UNION COUNTIES...

AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A DEVELOPING THUNDERSTORM ALONG A LINE EXTENDING FROM SOMERSET TO
NORTH BRUNSWICK TOWNSHIP...AND MOVING NORTH AT 40 MPH.

THESE STORMS WILL BE...
  NEAR PLAINFIELD BY 830 PM.
  NEAR SUMMIT BY 845 PM.
  NEAR CALDWELL BY 855 PM.
  NEAR FAIRFIELD BY 900 PM.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE HALF
AN INCH AN HOUR...IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE
PONDING OF WATER ON ROADWAYS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

MALOIT

The radar

The Brookhaven radar (KOKX), 102 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

3 lightning. Local standard time, as filed.

Lightning, Bergen

When
April 20, 9:30 PM EST
Where
Bergen County, 1.38 mi N of Oradell
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.950, -74.070

Power outages were reported in Paramus due to downed power lines.

Lightning, Bergen

When
April 20, 9:30 PM EST
Where
Bergen County, 0.52 mi W of River Edge
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.930, -74.040

Power outages were reported in River Edge due to downed power lines.

Lightning, Bergen

When
April 20, 9:30 PM EST
Where
Bergen County, 1.48 mi SSE of Ridgewood
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.980, -74.110

Power outages were reported in Ridgewood due to downed power lines.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167771, 167772, 167773.